Research Round-Up: Medicated for Weight-Gain

When recovering from an eating disorder like anorexia nervosa, it is quite obvious that out of medical necessity, the anorexic patient must achieve a higher weight status. This typically translates into the patient being prescribed calorie-dense meals and snacks, multiple chalky-tasting oral supplements (such as Boost or Ensure), and sometimes even terribly uncomfortable tube feedings.  But now there is another way doctors that claim to specialize in eating disorders are bumping up their patients’ weight. It’s through medication, specifically medications like olanzapine.

Olanzapine, or better known as Zyprexa, is classified as an atypical antipsychotic and is usually used to treat mental illnesses like schizophrenia and bipolar disorder.  This specific class of medications are thought to work by blocking certain receptors in the brain thus repairing the chemical imbalances that manifest it. Unlike their regular antipsychotic cousins, they are less likely to cause a patient to experience terrible side effects such as muscle stiffness, restlessness, and involuntary muscle movements. Unfortunately though, atypical antipsychotics possess an ability that appeals to many medical professionals who regularly treat those with eating disorder. What is this ability you ask? Well, medications like olanzapine disturb the body’s fat metabolism resulting in the accumulation of adipose tissue (AKA fat). Also the medication boosts a patient’s appetite. The consequence of both these completely undesirable traits is an incredible increase in weight. As you can imagine, doctors who treat eating disorders are all over this drug because of these horrific side effects.

olanzapine

I ended up discovering a case report from some 2012 edition of the International Journal of Eating Disorders entitled Differential Weight Restoration on Olanzapine versus Fluoxetine in Identical Twins with Anorexia Nervosa. In this case report two young 12 year-old twin females were hospitalized in an inpatient setting due to medical instability directly caused by their eating disorder. By the time they were allowed to get out of the hospital, Twin A weight was 75% of her IBW (ideal body weight) and Twin B was at 72%.

After their discharge, they were admitted into an outpatient clinic. There, with the parent’s consent, each twin was prescribed a different medication. Twin A was given fluoxetine (which is more commonly known as Prozac) while Twin B was given olanzapine.  Over the course of 9 months, both the patients received family-based treatment (FBT) and their parents reported a decrease in each twins eating disorder and obsessive-compulsive behaviors. By the time treatment was done, the parents claimed that each child was not displaying any negative behaviors, but they did note that Twin A (who received the fluoxetine) required more encouragement and prompting in regards to food consumption.  Twin B, on the other hand, reported feelings of hunger which is likely due to the olanzapine. Both girls had gained a considerable amount of weight, though of course Twin B’s weight was much higher than her sister’s. Twin B was pretty much at her IBW (ideal body weight) while her sister was at 84.4% of her IBW.

Here is a graph showing the weight gain of the twins. As you can see Twin B (who recieved the olanzapine) increased her weight considerably.
Here is a graph showing the weight gain of the twins. As you can see Twin B (who recieved the olanzapine) increased her weight considerably.

This case report proves that olanzapine does aid in weight restoration, but it does so by artificially altering the patient’s metabolism as well as their hunger-fullness cues. This brings up the question if it is ethical and humane to utilize a psychiatric medicine solely for the purposes of weight restoration. In my opinion, I believe it is a completely unscrupulous tactic. If an anorexic patient must gain weight in order to restore physical health, I believe that it must be done naturally through the ingestion nutrient-dense cuisine, not by altering that patient’s physiology. Plus, what if the medication leads the patient to a weight range that is not natural for their unique body type. I mean most of the time, idiotic ED specialists use those damn outdated BMI charts to calculate a patient’s IBW. By abusing medication in order to reach a certain number on a scale, you are putting the patient at risk for entering a weight range that is too high. This can result in the patient becoming shocked when she/he sees her weight which can lead to a full-blown relapse. Also putting a patient at a weight that is too high for their body type can lead to other medical issues.

Well that is pretty much my two cents. Take it or leave it. If you are one of those docs who just love stuffing your patients with olanzapine, well then I hope this little post opened your eyes to the cruelty you are imposing on your poor patients.

Advertisements

4 thoughts on “Research Round-Up: Medicated for Weight-Gain

  1. Actually I just read a study on this 🙂 a medical one. and infact this isn’t 100% true. they did it on 5 different girls and only in one did the girl have an increased appitite they dont give a high enough dose for a person to gain weight it really is for your mind because you are delusional with an eating disorder. In some people yes it can cause that but for others no. The amout of weight these 5 girls gained was as the same rate once they started taking the pill it did not jump or go higher all it really did was help them mentally.

      1. That is an OLD post. It was when my psychiatrist first prescribed it to me and I was freaking out . . . . so I wrote a story on the negatives. I do think they use olanzapine in the wrong way sometimes. I really do. But now I know it isn’t always the case. I take olanzapine and it is rather helpful.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s